Heart Disease Expert Forum
Vaso Vagal Depressive Syncopy
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Vaso Vagal Depressive Syncopy

My mother, age 77, was tentatively diagnosed four years ago with Vaso Vagal Depressive Syncopy, but since there is no apparent known cause and no immediate cure, we have spent the last three years, in conjunction with a cardiologist and three GPs, eliminating every other possibility.  She has been tested for numerous other problems, including a recent scan to check for mini strokes, and all results returned have been normal.
A pace maker was initially inserted - apparently, one of the chambers of her heart is weak.  She has been on a Beta Blocker since last spring.
Everyone has finally concluded that it is the VVDS originally diagnosed, and her sometimes trigger may be stress, which leads to low blood sugar, which causes the blackouts.  But there are still three things that don't add up.
1)She will be fine for 6 weeks, then she will have several blackouts/near blackouts in a two or three day span, even when sedated and in the hospital, lying down, seated or standing.
2)After EVERY episode, without exception, my mother lets out several enormous belches, which no one can explain.
3)The episodes cause a severe short term memory loss for days after, and when she finally recuperates, a little bit more of her short term memory is permanently lost.
Have you any insight, any suggestions of another path we might follow?  Mom lives alone in an apartment in a retirement community - my dad is in a nursing home.  We would like to enable her to remain independent for as long as possible, though she no longer drives.
Thank you.
Related Discussions
238668_tn?1232735930
Dear Alison,

The medical term for fainting is syncope (or near syncope if one dosen't actually pass out).  This is a common but complex condition that has many causes.  The most common cause is the common faint (neurocardiogenic or vasovagal syncope).  This is the typical faint caused by strong emotional factors (i.e. the sight of blood) and is usually brief in duration.  The person almost never harms themselves and the precipitating factor can usually be identified.  More serious forms of syncope are due to cardiac and neurologic causes.  

Syncope due to bradyarrhythmias (slow heart rate) or tachyarrhythmias (fast heart rates) are often hard to document.  Holter monitors will only reveal the source if they are being worn during an event.  "Event monitors" are devices that can be worn for months at a time and when an event occurs a button is pressed that saves the heart rhythm for the last 5 minutes.  This can then be sent to the doctor over the telephone for a diagnosis.  Other less common cardiac causes are carotid sinus irritability which is due to an abnormal structure in the neck that results in syncope when pressed upon.

Neurologic forms of syncope include autonomic nervous system diseases and seizure disorders.  These are diagnosed with tilt table testing and seizures with an EEG.  Tilt table testing is a simple test that is pretty much what it sounds like.  The patient is placed on a table and ECG and blood pressure monitoring are attached.  The table is then tilted upright so the person is in a vertical position and the heart rate and blood pressure are monitored.  People with certain types of syncope are more likely to have symptoms during this test.  The entire test lasts about a half hour.

Medications can sometimes be used for treatment of the "common faint".  A beta-blocker is the most typical medication used. Other treatments that may be recommended include liberalizing  salt intake, compression stockings and elevating the head of the bed with blocks 6 inches.  Finally, slowing rising and "bouncing" on one's toes when a faint feeling comes helps return blood circulation to the head.

As you can see the diagnosis and treatment is somewhat complex. Therefore, I would recommend that your mother see a specialist in the area of syncope.  Two doctors that specialize in this area here are Dr. Fred Jaeger and Dr. Fetnat Fouad.  You can make an appointment with either of them by calling the number below.  Good luck.
5 Comments
Blank
Avatar_n_tn
Appreciate your response.

Neither EEG not Tilt-Table tests revealed anything unusual.
  
Mom has worked with the cardiologist for two-plus years.  Her pacemaker was first set to adjust better when her heart rate dropped, then set to adjust more quickly when her heart rate increased.  She has also worn several event monitors through the years, which enabled the cardiologist to fine-tune her pacemaker.  The confusing thing now is that her heart rate remains perfectly normal during an episode - she had one at the GPs office last week and was monitored the entire time - so it does not appear to be the heart itself that is causing the problem...  Yet the episodes continue.  The burping is characteristic, the memory loss terrifying.

Living in Maine, I am not sure where to find a syncope specialist, but I'll try.

In the meantime, since she is already on a beta blocker, and has liberalized her salt intake,  we'll try the compression stockings and elevating the head of the bed.
Blank
Avatar_n_tn
Stress can definitely cause Vaso-Vagal Syncope.

I had several episodes after discontinuing the Beta Blocker Atenolol.  Stress was definitely one of the triggers.  It happened a couple of times just after talking with people in situations that made me a little tense.

Although I haven't had an episode for several month's, after getting some time since last using Atenolol, I felt my blood pressure going way down today under a stressful situation.

These situations can be avoided.  I always get up and take a walk if I start feeling that way.

The gastro stuff might not be a cause.  When I had episodes I would throw up for 15 minutes, feel like I was going to die, and would also have diarea (diarrhea).  Evidently the Vagas nerve affects the gastro intestinal tract.
Blank
Avatar_n_tn
I am having the same kind of problem, I have been to cardiologists and neurologists, and no one knows what is causing me to pass out. I am 20 years old and have no other medical problems. I have been having problems with this for 6 years, the episodes have increased since I had my daughter a year ago. The spells went from every once in a while to everyday sometime several times a day. I am at a point where I don't know what to do. My cardiologist prescribed me a medication called Provigil and it seems to help the way I feel after an episode, it has not stopped them only helped the weakness and fatigue afterwards. Maybe this could be a helpful medication.
Blank
Avatar_n_tn
Hi

I was diagnosed with Vaso Vagal Deprissive Syncopy approximatley 6 years ago age 24 . At one point I spent 3 weeks in hospital with out being able to sit or stand due to dizzy spells and fainting.  I am currently taking beta blockers which I had found fantastic they had almost completely stopped the fainting. One year ago I changed jobs,I commenced working in a rotating 24 hour 7 days a week Call Centre and once again found the fainting and dizziness returned.  Eating at all different times taking my tablets at all different times took its toll my medication was increased to 3 tablets a day. I have once again changed jobs working 9-5 Monday to Friday and once again I feel fantastic my medication is slowly going to be reduced. I have been told you can grow out of this but at almost 30 I am not going to hold my breath. I have definatly found that along with using my beta blocker, regular eating, less stress and normal hours have made a big difference!

Good Luck
Sue
Blank
Avatar_n_tn
A related discussion, Can heavy metal toxicity be a cause? was started.
Blank
Avatar_n_tn
A related discussion, Pacemaker/MRI was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank